Hail, Foard
- When
- April 23, 12:42 PM CST
- Where
- Foard County, 19 mi WNW of Crowell
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.900, -98.433
24 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 9:35 AM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1035 AM CDT WED APR 23 2003 BUSY DAY ALREADY IN PROGRESS THIS MORNING. WILL MAKE ONLY MINOR ADJUSTMENTS BASED ON LATEST TRENDS. OTHERWISE GOING FORECAST LOOKS IN OVERALL GOOD SHAPE. STILL ANTICIPATING ACTIVE AFTERNOON AS DRY LINE WHICH HAS ALREADY TAKEN SHAPE ACROSS CENTREAL TX PANHANDLE WILL MOVE TO NEAR THE OK/TX BY EARLY AFTERNOON. CLEARING OF LOW CLOUDS BEGINNING TO OCCUR ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN TX WILL CONT TO MAKE HEADWAY INTO N TX AND SW OK THIS AFTN. THIS WILL ALLOW THIS AREA TO SEE INCREASING AMOUNTS OF INSTABILITY AND THREAT OF SEVERE THUNDERSTORMS. WILL NEED TO WATCH THIS AREA VERY CLOSELY. UPDATED PRODUCTS OUT SHORTLY. 30 ---------------------------------------------------------------- 345 AM CDT WED APR 23 2003 DEEPER MOISTURE NOTED EARLY THIS EVENING OVER SOUTH TX WILL CONTINUE TO SPREAD NORTHWARD THIS MORNING UNDER STRONG LLJ. ETA SHOWS SHORTWAVE RIDGE WILL MOVE NORTHEAST EARLY THIS MORNING WITH BETTER CHANCE OF STORMS DEVELOPING TO OUR SOUTHWEST AFTER 10Z OR SO. WILL STILL GO WITH HIGH POPS ACROSS WESTERN PORTIONS FOR THIS MORNING WITH HIGHER POPS ACROSS EASTERN SECTIONS MAINLY FROM LATE MORNING ON. NOT REAL CONFIDENT IN THIS OVERALL SCENARIO...BUT MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING THIS. DAYTIME HIGHS WILL BE RATHER TRICKY WITH ETA SHOWING WET BULB TEMPS IN THE LOWER 60S ACROSS EASTERN PARTS OF AREA. HAVE GENERALLY GONE WITH A COMPROMISE WITH MAV/FWC EASTERN 2/3RDS AND MORE WITH MET DATA NEAR DRYLINE. EXPECT STORMS TO REDEVELOP OUT WEST THIS AFTERNOON WITH GOOD CHANCE OF SEVERE STORMS GIVEN AMOUNT OF INSTABILITY AND SHEAR. WILL PROBABLY HAVE LESS OF A CHANCE OF SEVERE FARTHER EAST THIS EVENING/OVERNIGHT...BUT SHEAR PROFILES WILL REMAIN EXCEPTIONALLY STRONG. UPPER LOW IS EXPECTED TO BE LOCATED OVER WESTERN KANSAS BY THURSDAY MORNING AND WILL MOVE SLOWLY EAST INTO ARKANSAS/MO BY EARLY FRIDAY. EXPECT SOUTHWEST TO WEST WINDS TO BE FAIRLY STRONG FROM EARLY MORNING ON ACROSS SOUTHERN HALF OF AREA WHILE CLOUDS WILL HOLD DOWN MIXING FARTHER NORTH. WILL GO CLOSER TO MET/FWC NUMBERS SOUTH AND MAV NUMBERS NORTH ON THURSDAY WITH A CHANCE OF SHOWERS...MAYBE THUNDER UNDER UPPER LOW. FRONT IS EXPECTED TO PUSH ACROSS REST OF FA THURSDAY NIGHT WITH COOLER TEMPERATURES ON FRIDAY. NO PLANS TO UPDATE EXTENDED GRIDS AT THIS TIME. FCSTID = SIX OKC 67 56 76 49 / 80 60 10 10 HBR 71 53 80 47 / 80 30 10 00 SPS 72 55 83 50 / 70 40 10 00 GAG 73 50 71 44 / 80 20 10 00 PNC 64 55 69 47 / 80 60 30 10 DUA 67 60 79 52 / 80 60 10 10 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-241700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM ERICK...TO HOBART...TO DUNCAN...TO RINGLING AND
INCLUDING ALL OF WESTERN NORTH TEXAS. SURROUNDING THIS MODERATE RISK
AREA...AND COVERING THE REST OF THE NORMAN NWS COUNTY WARNING
AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
EARLY AFTERNOON THROUGH LATE EVENING.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON HOURS FROM NORTH CENTRAL OKLAHOMA SOUTHWARD INTO CENTRAL
AND SOUTHEAST OKLAHOMA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS
EARLY THIS AFTERNOON...WITH HAIL THE PRIMARY CONCERN. THIS ACTIVITY
WILL CONTINUE TO MOVE OFF TOWARD THE NORTH AND EAST THROUGH THE
REMAINDER OF THIS AFTERNOON.
ADDITIONAL THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
AND EAST OF A DRY LINE LOCATED ACROSS CENTRAL PORTIONS OF THE TEXAS
PANHANDLE. THIS DRY LINE WILL CONTINUE TO MAKE ITS WAY EAST ACROSS
THE TEXAS PANHANDLE AND WEST TEXAS...AND APPROACH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS BY MID AFTERNOON. LOW CLOUDS TO THE EAST OF
THE DRY LINE ARE EXPECTED TO GRADUALLY DISSIPATE...ESPECIALLY ACROSS
WESTERN PORTIONS OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS
AFTERNOON. THIS WILL ALLOW INSTABILITY TO INCREASE ACROSS THIS AREA
THIS AFTERNOON. ALONG WITH MODERATE AMOUNTS OF INSTABILITY...VERY
STRONG WIND SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE
DRY LINE FROM MID AFTERNOON THROUGH THE EVENING...WITH THE MOST
FAVORED AREA IN THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.
OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM VANCE AFB OK .75 INCH HAIL
04/23/03 GARFIELD REPORTED BY MILITARY
1157 AM ENID OK .75 INCH HAIL
04/23/03 GARFIELD REPORTED BY EM
JPLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1224 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1151 AM VANCE AIR FORCE BASE OK .88 INCH HAIL
04/23/03 GARFIELD REPORTED BY MILITARY
PERSONELL.
TYOKZ033-TXZ083-084-087-231800- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1245 PM CDT WED APR 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON AND KNOX COUNTIES. THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 30 TO 40 MILES WEST OF QUANAH...BENJAMIN AND KNOX CITY AT 1245 PM CDT...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL EFFECT RESIDENTS OF WESTERN NORTH TEXAS BY 130 PM. PEOPLE IN FOARD...HARDEMAN...HARMON AND KNOX COUNTIES...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. A TORNADO WATCH IS IN EFFECT FOR ALL OF WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA UNTIL 600 PM.
TXZ083-084-231830- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 108 PM CDT WED APR 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 34 MILES WEST OF CROWELL AT 108 PM CDT...MOVING NORTHEAST AT 45 MPH. THIS STORM IS INTENSIFYING AND MAY REMAIN SEVERE AS IT APPROACHES FOARD AND HARDEMAN COUNTIES. PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. FOSTER
The Altus AFB radar (KFDR), 72 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
24 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Storm chasers observed the tornado as it developed in open country and became rain wrapped. No damage was reported with this tornado.
A storm chaser observed this very brief tornado in the open field. No damage was reported with this tornado.
Reported by Channel 7 in Lawton, Oklahoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352741, 5352820, 5351381, 5351380, 5352821, 5352822, 5352823, 5352824, 5351361, 5351362, 5351377, 5351363, 5351364, 5351365, 5351366, 5351367, 5351378, 5351368, 5351369, 5351370, 5351371, 5351372, 5351379, 5351373, 5351374, 5351375, 5351376.